Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

The size of the first eigenfunction
of a convex planar domain


Authors: Daniel Grieser and David Jerison
Journal: J. Amer. Math. Soc. 11 (1998), 41-72
MSC (1991): Primary 35J25, 35B65; Secondary 35J05
DOI: https://doi.org/10.1090/S0894-0347-98-00254-9
MathSciNet review: 1470858
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper estimates the size of the first Dirichlet eigenfunction of a convex planar domain. The eigenfunction is shown to be well-approximated, uniformly for all convex domains, by the first Dirichlet eigenfunction of a naturally associated ordinary differential (Schrödinger) operator. In particular, the place where the eigenfunction attains its maximum is located to within a distance comparable to the inradius.


References [Enhancements On Off] (What's this?)

  • [B1] C. Borell, Hitting probabilities of killed Brownian motion; a study on geometric regularity, Ann. Scient. École Norm. Sup. 17 (1984), 451-467. MR 86h:60157
  • [B2] C. Borell, Greenian potentials and concavity, Math. Ann. 272 (1985), 155-160. MR 87h:31007
  • [BL] H. J. Brascamp and E. Lieb, On extensions of the Brunn-Minkowski and Prekopa-Leindler theorems, including inequalities for log concave functions, and with an application to a diffusion equation, J. Funct. Anal. 22 (1976), 366-389. MR 56:8774
  • [CL] E. A. Coddington and N. Levinson, Theory of Ordinary Differential Equations, Robert E. Krieger, Malabar, Florida, 1984, 1955 edition published by McGraw-Hill. MR 16:1022b
  • [D] T. A. Driscoll, Eigenmodes of isospectral drums, SIAM Rev. 39 (1997), 1-17. CMP 97:09
  • [GJ] D. Grieser and D. Jerison, Asymptotics of the first nodal line of a convex domain, Inventiones Math. 125 (1996), 197-219. MR 97d:35033
  • [J] D. Jerison, The diameter of the first nodal line of a convex domain, Annals of Math. 141 (1995), 1-33. MR 95k:35148
  • [J1] D. Jerison, Locating the first nodal line in the Neumann problem, Trans. A. M. S. (to appear).
  • [KP] C. E. Kenig and J. Pipher, The h-path distribution of the lifetime of conditioned Brownian motion for non-smooth domains, Prob. Th. and Rel. Fields 82 (1989), 615-624. MR 91a:60211
  • [K] P. Kröger, On the ground state eigenfunction of a convex domain, Potential Anal. 5 (1996), 103-108. MR 96j:35038
  • [PW] M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Springer Verlag, New York, 1984. MR 86f:35034
  • [PW1] M. H. Protter and H. F. Weinberger, An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal. 5 (1960), 286-292.
  • [S] R. G. Smits, Spectral gaps and rates to equilibrium for diffusions in convex domains, Michigan Math. J. 43 (1996), 141-157. MR 97d:35037

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 35J25, 35B65, 35J05

Retrieve articles in all journals with MSC (1991): 35J25, 35B65, 35J05


Additional Information

Daniel Grieser
Affiliation: Humboldt Universität Berlin, Institut für Mathematik, Unter den Linden 6, 10099 Berlin, Germany
Email: grieser@mathematik.hu-berlin.de

David Jerison
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Email: jerison@math.mit.edu

DOI: https://doi.org/10.1090/S0894-0347-98-00254-9
Keywords: Convex domains, eigenfunctions
Received by editor(s): February 17, 1997
Additional Notes: The first author was a member of the Mathematical Sciences Research Institute, Berkeley. The second author was partially supported by NSF grants DMS-9401355 and DMS-9705825.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society